Question: A lady friend in her 50s is suffering from hyperthyroidism, but the prescribed medications she takes often make her feel worse. She recently suffered swollen eyes with blurred vision and is unable to drive. What do you advise?
Dr. Hibberd's answer:
Hyperthyroidism is a condition that results from an overproduction of thyroid hormone, usually by the thyroid gland itself, but other sources are occasionally found. If your friend is feeling worse on her medication, it is important she seek medical consultation without delay.
She must not interrupt her medication without her personal physician’s guidance. Poorly managed hyperthyroidism can become life threatening very rapidly. For instance, a "thyroid storm " can evolve within hours. This can be rapidly fatal if not recognized and managed as the emergency it is, and often occurs when those with hyperthyroidism are not taking their medication or have other illnesses complicating their condition.
Likewise, medications for hyperthyroidism can also over-suppress thyroid hormone production, and produce deficiency in circulating thyroid hormone known as iatrogenic hypothyroidism. Deficiency states in treated hyperthyroidism can be miserable, but are usually more gradual in onset and can be managed by your physician's adjustment of your medication.
Complications of untreated thyroid disease can become life threatening, so this is not something she should manage on her own. Take her with you to her physician, and/or ask for her to be re-evaluated or referred to a specialist in thyroid disease. You always have the option of taking her to the emergency department for evaluation, if her doctor is unable to see her.
© 2014 NewsmaxHealth. All rights reserved.